Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 165, NWS Topeka, KS

September 20, 2014Brown County, Jackson County, Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 20, 2014, 1:20 PM CDT for Brown County, Jackson County, Nemaha County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2014, 1:20 PM CDT (18:20 UTC)
Expired
Sep 20, 2014, 1:45 PM CDT
In force
25 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brown County, KS, Jackson County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 78 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 6.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
747 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

447 
WUUS53 KTOP 201820
SVRTOP
KSC013-085-131-201845-
/O.NEW.KTOP.SV.W.0165.140920T1820Z-140920T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
120 PM CDT SAT SEP 20 2014

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BROWN COUNTY IN NORTHEAST KANSAS...
  NORTHEASTERN JACKSON COUNTY IN NORTHEAST KANSAS...
  SOUTHEASTERN NEMAHA COUNTY IN NORTHEAST KANSAS...

* UNTIL 145 PM CDT

* AT 116 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GOFF...AND
  MOVING SOUTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  HOLTON...WETMORE...NETAWAKA...CIRCLEVILLE AND WHITING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3960 9560 3955 9557 3943 9557 3941 9587
      3961 9593 3971 9573
TIME...MOT...LOC 1821Z 329DEG 33KT 3964 9583

HAIL...1.00IN
WIND...60MPH

$$
1 follow-up statement
524 
WWUS53 KTOP 201844
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
144 PM CDT SAT SEP 20 2014

KSC013-085-131-201854-
/O.EXP.KTOP.SV.W.0165.000000T0000Z-140920T1845Z/
NEMAHA-JACKSON-BROWN-
144 PM CDT SAT SEP 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BROWN...
NORTHEASTERN JACKSON AND SOUTHEASTERN NEMAHA COUNTIES WILL EXPIRE AT
145 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL AND GUSTY WINDS TO 50 MPH ARE STILL POSSIBLE 
WITH THIS THUNDERSTORM.

LAT...LON 3960 9560 3955 9557 3943 9557 3941 9587
      3961 9593 3971 9573
TIME...MOT...LOC 1844Z 329DEG 33KT 3946 9569

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 12:23 PM CDT, 57 minutes earlier.

Area forecast discussion, Sep 20, 12:23 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1223 PM CDT Sat Sep 20 2014

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 252 AM CDT SAT SEP 20 2014

The approaching cold front from the northwest has caused an increase
in the pressure gradient for most of overnight hours. With the
surface ridge stretched across far southwest MO there is a weaker
gradient for areas along and south of interstate 35. The dew point
depressions closer to the ridge are much lower, and any cooling
could allow for a brief period of fog between now and sunrise. Later
this morning the front should enter the northern counties although a
decent cap in place should prevent surface convection until after
18Z. Some of the models are suggesting a few showers and elevated
storms are possible during the morning hours near the NE/KS state
line. The overall forcing with this system is relatively weak so do
not expect coverage to be that widespread. By late afternoon surface
heating and dew points near 70 yield cape around 2000 to 3000 j/kg.
The deep layer shear will be 30 kts at best, which will limit the
severe potential as well as marginal mid level lapse rates. Given
the instability expect pulse type thunderstorms capable of producing
a brief period of marginal hail. Also, an isolated downburst can not
be ruled out during the collapse of a strong storm. A majority of
the models place the front near interstate 70 around 22-02Z.
Convective initiation is most likely to take place during this time
frame near and or just north of interstate 70. As the front
continues southward the chances become more focused south of
interstate 70 during the evening hours. The front should be south of
the forecast area by 06Z with only a slight chance of lingering
precip during the early morning hours in the far southern counties.
Highs today warm into the mid to upper 80s, but cool/dry air quickly
filters behind the front dropping temperatures into the low 60s and
upper 50s by Sunday morning.

.LONG TERM...(Sunday through Friday)
Issued at 252 AM CDT SAT SEP 20 2014

Sunday into Monday bring surface high pressure moving out of the
northern Plains into the Ohio valley, bringing in cooler air with
highs in the 70s and overnight lows around 50 Sunday night with
low to middle 50s on Monday night.

Next chance for rain starts to move into the western counties
early Tuesday, and spreads eastward through the day and into
Wednesday as an upper trof moves out of the northern Rockies into
the northern Plains. While both EC and GFS suggest deeper longwave
upper trof over the Pacific NW by late week, they differ on how to
handle the residual trof over the Plains states and an incoming
system over the southeast eastern seaboard moving northeast with
time. GFS lingers the Tuesday trof into the later week as a cut off
upper low over the Central Plains, while EC shears out the feature
and weakens/retrogrades with time. Pulled out precip chances for
Friday as system continues to weaken in either case. Highs Tuesday
and Wednesday expected to remain in the 70s, with a warming trend
as southerly surface flow returns over the area for the late week
and may bump highs back up near 80.

&&

.AVIATION...(For the 18Z TAFs through 18Z Sunday Afternoon)
Issued at 1221 PM CDT SAT SEP 20 2014

Isolated to scattered storms are expected to develop between 20Z and
24Z moving along a frontal boundary pushing SE through the area.
Storms may produce locally heavy rain, gusty winds, and small hail.
Confidence is high on development but lower on timing of initiation and
location of formation.  After sunset, any lingering storms should
weaken and dissipate before skies begin to clear and winds become
northerly.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sanders
LONG TERM...67
AVIATION...Heller
Hazardous weather outlook, Sep 20, 4:31 AM CDT, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
431 AM CDT SAT SEP 20 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-210945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
431 AM CDT SAT SEP 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA
TODAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. A FEW OF
THE STRONGER THUNDERSTORMS MAY PRODUCE HAIL UP TO THE SIZE OF
QUARTERS AS WELL AS DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE POSSIBLE IN NORTH CENTRAL KANSAS MONDAY
NIGHT...WITH CHANCES THEN SPREADING EASTWARD ACROSS THE REMAINDER
OF THE AREA BY TUESDAY NIGHT THROUGH WEDNESDAY. THUNDERSTORM
CHANCES WILL THEN LINGER ACROSS THE AREA THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Sep 20, 11:55 AM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1155 AM CDT SAT SEP 20 2014

KSZ012-201730-
BROWN-
1155 AM CDT SAT SEP 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BROWN COUNTY...

THROUGH 1230 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 25
MPH ACROSS PORTIONS OF NORTHEASTERN BROWN COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
DIME SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND VERY HEAVY RAIN.
THE STRONG THUNDERSTORM WILL MOVE ACROSS THE SAC AND FOX INDIAN
RESERVATION AND ACROSS RURAL AREAS OF NORTHEAST BROWN COUNTY.

&&

LAT...LON 3989 9534 3997 9554 4000 9560 4000 9534
TIME...MOT...LOC 1653Z 293DEG 22KT 4003 9550
Special weather statement, Sep 20, 12:16 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1216 PM CDT SAT SEP 20 2014

KSZ011-201745-
NEMAHA-
1216 PM CDT SAT SEP 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEMAHA COUNTY...

THROUGH 1245 PM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE SOUTHEAST
AT 35 MPH ACROSS PORTIONS OF NORTHWESTERN NEMAHA COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS
CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH
AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BERN
AND SENECA.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3992 9589 3979 9609 3997 9624 4000 9624
      4000 9602
TIME...MOT...LOC 1716Z 317DEG 30KT 4003 9619
Special weather statement, Sep 20, 12:47 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1247 PM CDT SAT SEP 20 2014

KSZ011-012-201815-
BROWN-NEMAHA-
1247 PM CDT SAT SEP 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NEMAHA AND WEST CENTRAL BROWN
COUNTIES...

THROUGH 115 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 40
MPH ACROSS PORTIONS OF NEMAHA AND WEST CENTRAL BROWN COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH
AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE WOODLAWN AND FAIRVIEW.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3980 9563 3964 9588 3987 9613 3999 9597
TIME...MOT...LOC 1747Z 313DEG 34KT 3985 9595

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 11:55 AM CDTSpecial Weather StatementTOPBrown35 min
Sep 20, 12:16 PM CDTSpecial Weather StatementTOPNemaha29 min
Sep 20, 12:47 PM CDTSpecial Weather StatementTOPNemaha28 min
Sep 20, 12:55 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha35 min
Sep 20, 2:20 PM CDTSpecial Weather StatementTOPNemaha40 min
Sep 20, 3:53 PM CDTSevere Thunderstorm WarningTOPWabaunsee37 min
Sep 20, 4:35 PM CDTSpecial Weather StatementTOPGeary25 min
Sep 20, 4:35 PM CDTSevere Thunderstorm WarningTOPWabaunsee25 min
Sep 20, 4:57 PM CDTSevere Thunderstorm WarningTOPLyon, Wabaunsee18 min
Sep 20, 5:07 PM CDTSpecial Weather StatementTOPGeary23 min
Sep 20, 5:31 PM CDTSpecial Weather StatementTOPMorris29 min
Sep 20, 5:44 PM CDTSpecial Weather StatementTOPLyon46 min
Sep 20, 6:11 PM CDTSpecial Weather StatementTOPMorris34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.